Avalanche, Upper Yampa River Basin
- When
- March 6, 12:02 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
An avalanche of heavy wet snow came off the 2nd story metal roof of a school and buried a 3-year-old boy under three feet of the snow. Rescuers located the boy and had his head free of the snow about 5 minutes later.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
An avalanche of heavy wet snow came off the 2nd story metal roof of a school and buried a 3-year-old boy under three feet of the snow. Rescuers located the boy and had his head free of the snow about 5 minutes later. The boy suffered a laceration to his forehead.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 6, 4:21 AM MST, 7 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 421 AM MST MON MAR 6 2006 .SHORT TERM (TODAY THROUGH TUESDAY NIGHT)... TODAY WILL BE THE LAST DAY FOR DRY AND SPRING-LIKE CONDITIONS BEFORE A SERIES OF DISTURBANCES MOVE OVER THE REGION. A LOW PRESSURE TROUGH SITS ALONG THE PACIFIC COAST EARLY THIS MORNING WITH A NICE BAROCLINIC LEAF STRETCHED FROM CENTRAL CA INTO SOUTHERN BC. SOUTHWEST FLOW AROUND THE TROUGH WILL INCREASE TODAY OVER OUR FORECAST AREA BRINGING INCREASED HIGH TO MID CLOUDINESS. HAVE DROPPED ALL MENTION OF POPS FOR TODAY AS THE LOWER LAYERS REMAIN TOO DRY. WILL HAVE TO WAIT UNTIL THIS EVENING FOR PCPN TO DEVELOP AS A COLD FRONT ASSOCIATED WITH THE FIRST EJECTED SHORTWAVE REACHES THE FORECAST AREA. TEMPS WILL INCREASE A FEW DEGREES TODAY IN-SPITE OF THE CLOUDS AS A RESULT OF THE PREFRONTAL WINDS AND CONTINUED WARM TEMPS ALOFT. MOISTURE WILL CONTINUE TO DEEPEN THROUGH THE EVENING ALLOWING PCPN TO DEVELOP. THERE IS STILL SOME UNCERTAINTY IN THE TIMING OF THE ONSET OF PCPN WITH THE GFS SLOWER THAN THE NAM. SO HAVE KEPT CHANCE MOUNTAIN POPS THROUGH THE EVENING HOURS BECOMING LIKELY OVERNIGHT. INITIALLY THE TARGETED AREA WILL BE THE SOUTHWEST SAN JUANS IN THE GOOD SOUTHERLY FETCH AS UPPER JET NOSES INTO THE 4- CORNERS. INSTABILITY INCREASES AS THE SHORTWAVE AND FRONT MOVE OVER THE AREA. HOWEVER THIS FIRST SHOT IS RATHER QUICK IN DURATION OVER THE SOUTH. BY EARLY TUE...MOISTURE DECREASES OVER THE SAN JUANS BEHIND THE WAVE...KEEPING SNOW AMOUNTS GENERALLY BELOW ADVISORY CRITERIA. AT THE SAME TIME...THE AREA OF INTEREST SHIFTS TO THE NORTH AS THE MAIN TROUGH MOVES INTO THE GREAT BASIN. BUT PCPN ON TUE WILL GENERALLY BE LIGHTER THAN MON NIGHT OR TUE NIGHT WHEN THE MAIN TROUGH APPROACHES. AS THE MAIN TROUGH APPROACHES TUE NIGHT IT WILL BRING AN INCREASE IN DYNAMICS AND INSTABILITY AS WELL AS DEEP MOISTURE AS COLD AIR MOVES OVER THE AREA. HAVE GONE WITH LIKELY TO CATEGORICAL POPS FOR THE MOUNTAINS AND CHANCE FOR THE VALLEYS. ENOUGH COOLING WILL TAKE PLACE FOR SNOW IN MOST VALLEY LOCATIONS BY MORNING. .LONG TERM (WEDNESDAY THROUGH MONDAY)... LITTLE CHANGE TO THE CURRENT FORECAST AS A PROLONGED PERIOD OF UNSETTLED WEATHER IS ON TAP FOR MUCH OF EASTERN UTAH AND WESTERN COLORADO. BROAD TROUGH WILL BE DEVELOPING OVER THE WESTERN U.S. WITH A SERIES OF UPPER LEVEL SHRTWVS TRAVERSING THE REGION BRINGING PERIODS OF RAIN AND SNOW TO THE REGION. WEDNESDAY THROUGH WEDNESDAY NIGHT...MORNING PRECIP WINDS DOWN FROM WEST TO EAST...WITH PARTIAL CLEARING LATE AS WEAK SHRTWV RIDGE BUILDS IN. THURSDAY THROUGH FRIDAY...THE RIDGE TRANSLATES EAST BY EARLY THURSDAY WITH FAST WESTERLY FLOW ALOFT SETTING UP. THIS SENDS 120+ KT JET INTO THE REGION...AND COMBINED WITH COOLING ALOFT...SUFFICIENT PACIFIC MOISTURE AND H7 OROGRAPHIC FLOW NEAR 25 KT...EXPECT ANOTHER ROUND OF SNOW FOR THE HIGHER ELEVATIONS. HARD TO PINPOINT BREAKS IN BETWEEN SYSTEMS...AS PATTERN REMAINS ENERGETIC WITH 100+ KT JET REMAINING IN THE VICINITY OF WESTERN COLORADO. SATURDAY THROUGH MONDAY...COLD...BROAD TROUGH SETTLES INTO THE GREAT BASIN WITH COLDER TEMPS IN STORE FOR THE BULK OF THE FA. PAC MOISTURE LINGERS WITH CHC POPS STILL IN STORE FOR THE MAJORITY OF THE FA. NO MAJOR CHANGES WITH TEMPS EARLY IN THE PERIOD...BUT EXPECT A COOL- DOWN WITH READINGS DROPPING BACK TO MORE SEASONAL NORMS BY MIDWEEK. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && EH/JDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MST MON MAR 6 2006 COZ001>014-017>023-UTZ022>025-027>029-071245- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MST MON MAR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT. MOUNTAIN SNOW WILL DEVELOP THIS EVENING AND INCREASE OVERNIGHT. STRONG SOUTHWEST WINDS WILL AT TIMES PRODUCE BLOWING AND DRIFTING SNOW. ALSO THERE WILL BE A CHANCE FOR RAIN OR SNOW IN VALLEY AREAS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WINTER RETURNS TO THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH WITH A CHANCE OF SNOW EACH DAY. THE BEST CHANCE OF SNOW WILL BE TUESDAY NIGHT AND AGAIN ON THURSDAY NIGHT. SIGNIFICANT MOUNTAIN SNOWFALL WILL BE POSSIBLE OVER THE NEXT SEVERAL DAYS. IN ADDITION... ...STRONG GUSTY WINDS OVER EXPOSED HIGHER TERRAIN WILL PRODUCE REDUCED VISIBILITY IN BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...THOUGH SNOW AND WIND REPORTS CALLED IN TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION WILL BE GREATLY APPRECIATED.
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494796.